Signs of Opioid Overdose: Learn the Warning Signs, What to Do, and How to Find Opioid Rehab in Tampa
Opioids are an extremely addictive group of drugs and ones that do not discriminate against anyone. From children, teenagers, to adults, opioid abuse has been found in all age groups and has lead to addiction, overdose, and even death. Knowing the signs of an opioid overdose and what to do, will give you and your loved ones the best chance for recovery and help show when it’s time to find opioid rehab in Tampa.
Warning Signs of Opioid Dependence
Opioids (also referred to as narcotics) are drugs that consist of strong prescription pain relievers, and although they have a medical purpose, opioids are easy to develop a dependence to and can be overly accessible. Opioids are commonly referred to as:
- Happy Pills
- Hillbilly Heroin
In 2018 alone, opioids were responsible for 46,802 deaths, which is nearly 70% of all overdose deaths across the United States. Florida is not far from the national average either, with a shocking 68% of 4,698 deaths being primarily from the overuse of opioids. Although the overdose numbers are steady with the national average, Florida actually ranks higher than most when it comes to the ease of which an opioid prescription is obtained. A 2018 study showed that out of 100 patients, 53.7 received an opioid prescription from their provider, compared to the country’s average of 51.4.
Addiction to Prescription Opioids
Because opioids run such a high risk of misuse and overdose but are still needed to relieve intense pain after surgery or due to cancer, it’s important to realize the early warning signs of opioid dependence. When taking an opioid, the most common signs that point to a potentially serious dependency are:
- Intense craving for the drug
- Rapid breathing
- Runny nose
- Nasal stuffiness
- Muscle aches
- Abdominal cramping
- Enlarged pupils
- Loss of appetite
If you can relate to any of the symptoms above and believe it’s due to prescription opioid use, please reach out for help immediately.
Signs of Opioid Overdose
Since opioids serve as a high dose pain reliever, too much in your system will overload your brain and begin to affect your breathing. Your breathing could slow down to an unsafe pace, risking the chance of death. Before your body shuts down completely, there are symptoms to look for that will give you a chance to fight an opioid overdose.
- Sudden sleepiness or becoming unresponsive
- Slowed or absent breathing
- Slowed heartbeat and low blood pressure
- Skin feels cold and clammy
- Pupils become increasingly small
- Nails and lips become blue
- They begin vomiting or making gurgling noises
Whether for medical purposes or recreationally, anyone who takes opioids can be at risk for a potential overdose. If you are taking opioids illegally, consuming more than prescribed, taking an opioid along with another medicine or alcohol, have certain medical conditions such as sleep apnea or reduced kidney/liver function, or are over 65 years old, it is of the utmost importance that you seek help and are well aware of the signs of opioid dependence and the beginning stages of an overdose.
What to do During an Opioid Overdose
Exercising precautions when taking an opioid will give you the best chance of avoiding an opioid addiction and a possible overdose. Even so, it is tremendously vital you and your loved ones know exactly what to do if you recognize the signs of an overdose due to opioids, to give the best chance for recovery:
- Call 9-1-1 immediately
- Administer Naloxone: Inject into the muscle or spray into the nose. Naloxone will quickly obstruct the effects of the opioid
- Keep the person awake and breathing
- Gently lay them on their side to prevent possible choking
- Stay with them until first responders arrive
If you are the one taking an opioid, make sure your friends and family know what to do during an overdose, in case you experience a medical emergency and become unresponsive.
Getting Help From an Opioid Rehab in Tampa
If gone unaddressed, an addiction to opioids can have a dangerous effect on your life, and simply wanting to quit, is often not enough to be able to do so. Because opioids serve as a pain reliever and set off an almost euphoric feeling, your body learns to crave the substance and is willing to obtain more, at any cost. Spring Gardens Recovery is here to help and can give you the tools to fight back. Here at our recovery center, we offer an abundance of programs that will fit your needs and match your lifestyle, perfectly. If you need help fighting your addiction to opioids or are worried that you or a loved one have become a high risk for an overdose, it’s time to get help and to get your life back.
Our center, equipped with a wonderful team, is located in Spring Hill, Florida, and is ready to help at a moment’s notice. Call us today for a free consultation and to hear more about the treatment plans we offer. Together, we will beat this addiction and get you back to the life you’ve missed!
Sources: https://www.drugabuse.gov/drug-topics/opioids#:~:text=Opioids%20are%20a%20class%20of,%2C%20morphine%2C%20and%20many%20others.  https://medlineplus.gov/opioidoverdose.html  https://www.drugabuse.gov/drug-topics/opioids/opioid-summaries-by-state/florida-opioid-involved-deaths-related-harms  https://www.webmd.com/mental-health/addiction/qa/what-are-the-symptoms-of-opioid-dependence  https://www.narcan.com/patients/what-is-an-opioid-overdose-emergency/